Drugs and medications can be referred to by a variety of names. Most drugs can have both a brand name and generic variety. Drugs and medications can also be called by various street names or slang terms.
Uppers and downers are slang terms used to describe two different types of drugs. Uppers is the term used to describe drugs that are stimulants, and downers is the term used to describe drugs that are depressants.
Each group of drugs affect the body and mind in a different way. Uppers and downers both have different side effects, but both have the potential to become habit-forming.
Becoming more informed is one of the best ways to prevent future abuse of these substances. We’re going to look at what uppers and downers are, and which popular drugs fall into each class.
Drugs within the group of Uppers are known as stimulants within in the medical community. This is because these substances stimulate the nervous system and other functions of the body.
When someone takes drugs from this group they may experience more energy, an improvement in focus, and an improvement in concentration. If stimulants are taken in higher doses, or too frequently, they can cause more serious problems such as irregular heartbeat and irregular breathing.
The heightened sense of awareness and increased energy level created by stimulants are appealing to people who use these drugs. The stimulant effect can wear off rather quickly, which leaves users feeling depressed and exhausted. As a result, people continue to take more of these substances to stay “high”.
Some popular examples of uppers are methamphetamine, cocaine, Adderall, Concerta, and Ritalin.
Downers is the slang term for drugs that are depressant substances. These drugs do the opposite of stimulants. They slow down the central nervous system and other bodily functions.
People on depressant substances will seem extremely calm and relaxed. This is due to the sedative effect of depressants. They also may appear confused, and lack control of their motor function.
These medications can be effective in treating things like anxiety, insomnia, and epilepsy. However, when they are misused they become dangerous.
By nature, depressants are working to slow down the body’s functions. When these substances are taken in high doses, or taken more frequently than prescribed, this can cause slowed breathing, slowed heart rate, and even coma. Abuse and overdose of depressant substances may even result in death.
An example of a depressant would be alcohol. When people are drunk they may appear to move and speak more slowly. This is because the functions of their body have been slowed down by the depressant nature of alcohol. If too much alcohol is consumed, a person’s bodily functions will be slowed down to the point of passing out. Consuming high amounts of alcohol can also depress the nervous system to the point where a person literally becomes depressed.
Other forms of depressants are barbiturates and benzodiazepines. These are two families of prescription medications. Examples of barbiturates are Amytal, Numbutal, and Seconal. Examples of benzodiazepines include Xanax, Klonopin, Librium, and Halcion.
Combining Uppers And Downers
People who are unaware of how these substances affect the body may begin to combine them. The most common combination of upper and downer is cocaine and alcohol. People have been combining these two substances socially for decades, not realizing what they are doing to their bodies. In fact, you or someone you know may have used this very combination of substances in the past.
The combination of these substances typically starts with the use of a downer or depressant. Anxiety is widely-considered the most common mental health condition, and downers are usually prescribed as treatment.
Someone with anxiety may take their medication to feel more calm and relaxed. Once the medicine starts to take effect, however, this person may begin to feel like they are falling asleep or losing energy. Then, not thinking anything of it, they take an upper to “even themselves out”.
Although someone is suffering from a condition like anxiety, they don’t want to miss out on parties with family and friends or other such events. This is why this combination of uppers and downers happens more often than you’d think. The danger, though, is that it starts a dangerous cycle that can lead to heavy drug use and addiction. It could also eventually lead to overdose and possible death.
This is why education is vitally important. Without knowing which drugs are uppers and downers, it would be very difficult to avoid this cycle of drug combination.
It’s important to catch this cycle of upper and downer use early to treat it properly. Stopping the combination of these substances in its tracks is the best way to prevent long-term negative effects.
Some of these drugs can be particularly potent, and challenging to recover from. That doesn’t mean that recovery is impossible. Recovery from any substance is possible as long as the proper treatment is provided.
Most of these substances, however, can be challenging to quit alone. It is highly recommended that if you or someone you know develops a dependence on an upper or downer, you seek out proper treatment.
Medically assisted rehab is often the best choice for these substances. Having counselors and medical professionals on staff will help monitor severe detox and withdrawal symptoms. The staff can also monitor the use of any medications that are needed to help you with your recovery.
In addition to medications and monitoring withdrawal symptoms, a medical professional may recommend a tapering schedule for your recovery. This is typical in instances of recovery from prescription medications.
Tapering is used as a tool to help patients recover safely from certain medications. A medical professional will gradually decrease your dosage of a particular medication over time in order to help you detox from the medication safely.
Stopping certain medications abruptly can have severe withdrawal symptoms and side effects. Tapering is used as a way to minimize the discomfort of detox by slowly taking less and less of a particular medication.
Tapering should always be supervised by a doctor as medications may need to be increased or decreased as the doctor sees fit. It’s important not to attempt tapering on your own.